Share:
Image Letter

Reverse Isotopic Phenomenon in Acute Drug Eruption

Author Affiliation(s)

Case Presentation

A 90-year-old patient was brought to the emergency department with a 3-day history of a progressively worsening erythematous rash on the trunk and abdomen. She had been taking valacyclovir and metamizol for 4 days after developing herpes zoster on the upper left flank prior to onset of symptoms. Physical examination revealed a maculopapular erythematous rash over the trunk, abdomen and proximal extremities. The rash spared crusts and erosions that followed a dermatomal distribution suggestive of herpes zoster infection ( Figure 1A ). On dermoscopy, individual lesions were composed of a central reddish crust surrounded by a white halo with shiny white lines, and perilesional erythema with linear and dotted vessels ( Figure 1B ).

A skin biopsy was performed, including a crust, rash, and unaffected skin. The biopsy revealed three histopathologically distinct zones. In the center of the biopsy, there was an unspecific erosion that tested negative for herpes virus 1 and 2. The periphery of the biopsy showed a moderate dermal inflammatory infiltrate with eosinophils ( Figures 1, C and D ). In between those areas, there was a zone with minimal changes corresponding to the spared skin. A diagnosis of acute drug eruption with reverse isotopic phenomenon over healing herpes zoster lesions was made. The rash disappeared shortly after discontinuing all medication and receiving a short course of systemic corticosteroids. The patient declined further testing, including drug patch testing.

Teaching Point

Reverse isotopic phenomenon or isotopic non-response describes the absence of a skin disease in an area previously affected by another dermatosis. This sparing effect is thought to be related to dysfunction of antigen-presenting cells, particularly Langerhans cells [ 1 , 2 ] .

References

  1. Herpes zoster virus associated ‘sparing phenomenon’: is it an innate possess of HZV or keratinocyte cytokine(s) mediated or combination? Kannangara AP, Fleischer AB, Yosipovitch G, Ragunathan RW. J Eur Acad Dermatol Venereol.2008;22(11):1373-1375. CrossRef PubMed
  2. Wolf’s isotopic response: a series of 9 cases Jaka-Moreno A, López-Pestaña A, López-Núñez M, et al. Actas Dermosifiliogr.2012;103(9):798-805. CrossRef PubMed

Send mail to Author


Send Cancel